Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 384, NWS Morristown, TN

November 18, 2003Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Nov 18, 2003, 5:35 PM EST for Cherokee County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 5:35 PM EST (22:35 UTC)
Expired
Nov 18, 2003, 6:30 PM EST
In force
55 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 182235
SVRMRX
NCC039-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 630 PM EST

* AT 530 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF VIOLET TO 21
  MILES SOUTHWEST OF HOT HOUSE...OR FROM 16 MILES NORTHEAST OF
  DUCKTOWN TO 20 MILES SOUTH OF DUCKTOWN...MOVING NORTHEAST AT 40
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOT HOUSE AROUND 540 PM EST
  UNAKA AROUND 545 PM EST
  HANGING DOG CAMPGROUND AROUND 555 PM EST
  MURPHY AROUND 605 PM EST
  MARBLE AROUND 615 PM EST
  ANDREWS AROUND 625 PM EST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

STAY AWAY FROM WINDOWS.

LAT...LON 3514 8384 3500 8400 3500 8431 3522 8429
          3525 8420 3524 8410 3529 8403 3521 8398
          3524 8377 3514 8372

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:35 PM EST, 2 hours earlier.

Area forecast discussion, Nov 18, 3:35 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EST TUE NOV 18 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*******************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EST TUE NOV 18 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO ADVERTISE A SIGNIFICANT
RAIN EVENT FOR TONIGHT INTO TOMORROW.  SOME DIFFERENCES IN SPEED OF
UPPER SYSTEM...WILL TRY TO FOLLOW A COMPROMISE.  FRONT TO PUSH IN
TONIGHT...THEN WILL EXIT THE AREA ON WEDNESDAY.  STRONG SOUTHERLY
FLOW AHEAD OF THIS SYSTEM WILL CONTINUE TO PUMP IN PLENTY OF GULF
MOISTURE...AND DIVERGENT FLOW ALOFT WILL ENHANCE THE LIFT.  LOOKS
LIKE INSTABILITY WILL BE LIMITED...BUT STRONG FLOW AND PLENTY OF LOW
LEVEL HELICITY MEANS ANY THUNDERSTORMS COULD BE SEVERE. WILL
CONTINUE WIND ADVISORY FOR THE MOUNTAINS...AND WILL CONTINUE FLOOD
WATCH AS WELL.  CATEGORICAL POPS ALL ZONES TONIGHT AND
TOMORROW...BUT WILL TAPER OFF IN THE GRIDS DURING THE DAY
TOMORROW.

WEDNESDAY NIGHT THROUGH TUESDAY...FRONT EAST OF OUR CWA...BUT MODELS
DISAGREE ON THE SPEED OF MOVING THE UPPER LOW OUT OF THE AREA.  GFS
PUSHES UPPER TROUGH...MOISTURE AND PRECIP OUT OF OUR AREA EARLY
WEDNESDAY EVENING...WHILE ETA/NGM DEVELOP A CLOSED LOW IN THE
CAROLINAS WHICH KEEPS US IN THE WRAPAROUND MOISTURE LONGER.  WILL GO
WITH THE ETA WHICH HAS THE UPPER LOW A LITTLE FURTHER EAST THEN
NGM.  WILL KEEP LOW CHANCE POPS FOR WEDNESDAY NIGHT...WITH BEST POPS
IN THE NORTH...AND SLOWLY DRYING IT OUT BY MORNING.  WILL KEEP
THURSDAY THROUGH SUNDAY DRY WITH RIDGE BUILDING IN.  ANOTHER COLD
FRONT PROGGED TO MOVE IN MONDAY...WILL GO WITH LOW CHANCE POPS
DURING THE DAY.  DRY WEATHER RETURNS ON TUESDAY.

CHA   59  61  41  62 / 100  80  20  10
TYS   59  61  40  59 / 100  90  30  10
TRI   58  61  39  55 / 100  90  40  10
OQT   59  61  40  58 / 100  90  30  10

.MRX...
NC...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
NCZ060>061.
WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.
WIND ADVISORY FOR TONIGHT FOR ZONES
TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087
...TNZ102.

VA...FLOOD WATCH FOR TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
VAZ001>002...VAZ005>006...VAZ008.

LDW/GH

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1025 AM EST TUE NOV 18 2003

TEMPERATURES ALREADY AT OR ABOVE FORECAST HIGHS IN SOME AREAS.
PRECIP TO OUR WEST MAKING SLOW PROGRESS.  WILL ISSUE UPDATE TO
REMOVE MORNING WORDING...TO ADJUST HIGHS UP...TO ADJUST WINDS UP MOST
ZONES...AND TO ADJUST POPS DOWN A BIT NORTH AND EAST.  WILL CHANGE
HIGH WIND WATCH TO A WIND ADVISORY...AND MAKE TIMING THIS AFTERNOON
AND TONIGHT. WILL MAKE TWEAKS TO SOME TONIGHT WINDS AS WELL. UPDATE
OUT SOON.

*********************************************************************
MORNING FORECAST DISCUSSION
435 AM EST TUE NOV 18 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO ADVERTISE STRONG SYSTEM
WILL APPROACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS OVER
THE NEXT 24 HOURS. MODELS DEPICT HIGHLY AMPLIFIED TROUGH OVER THE
CENTRAL PLAINS WILL EVOLVE INTO A CLOSED CIRCULATION AND BECOME LESS
PROGRESSIVE. 00Z MESOETA RUN DEPICTS POSITION OF CUT-OFF UPPER LOW
SOMEWHAT SOUTH OF THE 21Z SHORT RANGE ENSEMBLE MEAN POSITION. AT ANY
RATE...SIGNIFICANT EVENT SHAPING UP THROUGH THE FIRST TWO PERIODS
WITH POTENTIALLY HEAVY RAIN AND SEVERE WEATHER THE GREATEST THREATS.
A STRONG LOW-LEVEL JET IS ALSO ANTICIPATED WHICH COULD RESULT IN
HIGH WINDS ESPECIALLY IN THE HIGHER ELEVATIONS. WILL ISSUE A HIGH
WIND WATCH FOR THE MOUNTAINS FOR THIS EVENING AND OVERNIGHT. WILL
ALSO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA IN
ANTICIPATION OF LINGERING HEAVY RAIN EVENT ASSOCIATED WITH
AFOREMENTIONED SLOW-MOVING SYSTEM. AS FOR TEMPS...AVN MOS HAS BEEN
THE MOST CONSISTENT AND WILL TEND TO FAVOR THOSE NUMBERS.

WEDNESDAY AND BEYOND...SOME SIGNIFICANT CHANGES MADE IN THE GRIDS
AND FORECAST FOR THIRD AND FOURTH PERIODS.  THE SOUTHERN END OF THE
UPPER LEVEL TROUGH IS PROGD TO CLOSE OFF AND THUS SLOW DOWN THE END
OF BOTH THE RAIN AND WIND FROM THIS EVENT.  COORDINATION ON THE CHAT
LED TO A DECISION TO GO MORE WITH THE GFS MODEL SOLUTION (CLOSEST TO
THE ENSEMBLE MEAN) FOR WEDNESDAY INTO THURSDAY TIMEFRAME.  THUS...
RAIN CHANCES WERE INCREASED FOR WEDNESDAY AS THE SYSTEM SLOWS...AND
RAIN CHANCES ALSO INCREASED FOR MUCH OF WEDNESDAY NIGHT AS MOISTURE
WRAPS AROUND INTO THE FORECAST AREA...AND LIFT LINGERS.  THROWING
OUT THE ETA SOLUTION AND GOING WITH THE GFS...WHICH KEPT WINDS MORE
NORTHERLY INTO THURSDAY.  THESE NW TO N WINDS WILL BE QUITE BRISK
AND WE MAY NEED A WIND ADVISORY FOR AT LEAST THE HIGHER TERRAIN
AREAS FOR WEDNESDAY AND WEDNESDAY NIGHT.

OTHERWISE...DAY SHIFT MAY NEED TO CONSIDER A WIND ADVISORY FOR AREAS
OUTSIDE OF THE HIGH WIND WATCH.  THIS WOULD BE MAINLY TONIGHT...AS
WINDS MAY NOT REACH ADVISORY CRITERIA UNTIL LINE OF STORMS APPROACH.
PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION...AND ALL WEB
PRODUCTS ARE AVAILABLE AT THIS TIME.

FCSTID =   99
CHA   68  58  61  42 /  80 100  80  20
TYS   69  56  58  40 /  80 100  80  30
TRI   70  55  58  39 /  70 100  80  50
OQT   69  56  58  40 /  80 100  80  30

LCM/TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
825 PM EST MON NOV 17 2003

AREA UNDER SOUTHWEST FLOW ALOFT AS UPPER RIDGE EXITS THE REGION
AT THE APPROACH OF A SIGNIFICANT LOW PRESSURE SYSTEM COMING IN FORM
THE WEST.  THE SOUTHERLY FLOW WILL CONTINUE MILD CONDITIONS
TONIGHT.  DEW POINTS REMAIN HIGH WITH LOW LEVEL MOISTURE IN PLACE
WHICH WILL AID THE DEVELOPMENT OF PATCHY FOG OVERNIGHT.  SEASONALLY
WARM CONDITIONS ARE EXPECTED ON TUESDAY WITH 850MB TEMPS IN THE
DOUBLE DIGITS.  A STRONG AND WELL ORGANIZED WEATHER SYSTEM WILL MOVE
IN LATE TUESDAY.  ABUNDANT MOISTURE AND STRONG WIND FIELD WILL
ACCOMPANY THE SYSTEM.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OUT AHEAD OF THE SYSTEM SHOULD MOVE IN BY MID
DAY...WITH THE MAIN BAND OF POTENTIALLY HEAVY PRECIP EXPECTED DURING
THE EVENING AND OVERNIGHT HOURS.  ALL HANDLED IN CURRENT
FORECAST...NO UPDATES EXPECTED.

MJB
Hazardous weather outlook, Nov 18, 5:00 AM EST, 12 hours 35 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD
OF AN APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT...
AND POSSIBLY REACH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS BY
THIS AFTERNOON OR EVENING. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH.  HOWEVER...
ISOLATED TORNADOES CANNOT BE RULED OUT.

BREEZY TO WINDY CONDITIONS WILL LIKELY OCCUR AREAWIDE AS THE STORM
SYSTEM APPROACHES THIS AFTERNOON...AND CAUSES SOUTHERLY WINDS TO
INCREASE TO 20 TO 30 MPH...WITH HIGHER GUSTS EXPECTED IN THE HIGHER
TERRAIN AREAS.  LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WILL BE
POSSIBLE MAINLY TONIGHT...AS THE COLD FRONT PUSHES SLOWLY EASTWARD
THROUGH THE REGION.  THUS...THERE IS ALSO A POTENTIAL FOR FLOODING
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

LCM

In the hours before

Local storm report, Nov 18, 4:03 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EST TUE NOV 18 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    1E WHITESIDE              TN   WIND DAMAGE
11/18/03   MARION                         A TRACTOR-TRAILER WAS
                                          BLOWN OFF THE HIGHWAY ON
                                          INTERSTATE 24. REPORTED
                                          BY SHERIFFS DISPATCH.
Local storm report, Nov 18, 4:32 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EST TUE NOV 18 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    12SW PIKEVILLE            TN   WIND DAMAGE
11/18/03   BLEDSOE                        SEVERAL TREES DOWN ON AND
                                          ALONG BARGER LOOP IN
                                          PAILO. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Nov 18, 5:01 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
501 PM EST TUE NOV 18 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    COUNTY WIDE               TN   WIND DAMAGE
11/18/03   MEIGS                          A FEW TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

0450 PM    COUNTY WIDE               TN   WIND DAMAGE
11/18/03   BRADLEY                        SEVERAL TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Nov 18, 5:23 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EST TUE NOV 18 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    RICEVILLE                 TN   WIND DAMAGE
11/18/03   MCMINN                         ONE TREE DOWN ON COUNTY
                                          ROUTE 713. REPORTED BY
                                          SHERIFFS DISPATCH.

0510 PM    CALHOUN                   TN   WIND DAMAGE
11/18/03   MCMINN                         ONE TREE DOWN ON COUNTY
                                          ROUTE 788. REPORTED BY
                                          SHERIFFS DISPATCH.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.